Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 18, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 20, 2006, 7:50 AM EDT for Barnstable County, Massachusetts. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2006, 7:50 AM EDT (11:50 UTC)
- Expired
- Jun 20, 2006, 8:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Barnstable County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:10 AM EDT | HAIL 0.75 | Wellfleet, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 11.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 201150 SVRBOX MAC001-201230- /O.NEW.KBOX.SV.W.0018.060620T1150Z-060620T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 750 AM EDT TUE JUN 20 2006 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BARNSTABLE COUNTY IN SOUTHEAST MASSACHUSETTS * UNTIL 830 AM EDT * AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WELLFLEET...OR ABOUT 16 MILES NORTHEAST OF BARNSTABLE...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WELLFLEET BY 755 AM EDT LAT...LON 4199 7023 4177 7013 4197 6953 4219 6969 $$ FRANK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:45 AM EDT, 5 minutes earlier.
Area forecast discussion, Jun 20, 7:45 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
745 AM EDT TUE JUN 20 2006
.2ND MESOSCALE UPDATE...
SPECIAL MARINE WARNING ISSUED FOR CAPE COD BAY AS OKX RADAR SHOWING
62 DBZ CORE AT 18,000 FEET. AGAIN THESE ELEVATED THUNDERSTORMS
SHOULD DISSIPATE LATER THIS MORNING AS THE LOW LEVEL JET WEAKENS.
FRANK
--------------------------------------------------------------------
.MESOSCALE UPDATE...
ELEVATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER FAR SOUTHEAST
MASSACHUSETTS AS WELL AS CAPE COD AND THE ISLANDS WITH THE LOW LEVEL
JET. THE OKX RADAR HAS A 39 VIL ON THE STORM JUST NORTH OF MASHPEE IN
BARNSTABLE COUNTY. HAVE ISSUED A NOWCAST FOR PEA SIZE HAIL TO COVER
THESE STORMS. WE DO EXPECT THESE STORMS TO WEAKEN IN THE MID TO
LATE MORNING WHICH IS TYPICAL WHEN THE LOW LEVEL JET WEAKENS. THEN
THE MAIN CONCERNS WILL TURN TO CONVECTION ALONG THE FRONT THIS
AFTERNOON.
MARINE WEATHER STATEMENT ISSUED FOR SMALL HAIL AND DANGEROUS CLOUD
TO GROUND LIGHTNING MOVING INTO CAPE COD BAY.
FRANK
--------------------------------------------------------------------
.SHORT TERM /TODAY THROUGH WEDNESDAY/...
MAIN FOCUS TODAY WILL BE ON CONVECTIVE POTENTIAL. MODEL SOUNDING
SHOW INSTABILITY 1000-1500 J/KG THIS AFTERNOON...A LITTLE BIT LESS
THAN YESTERDAY. THE BIG DIFFERENCE TODAY WILL BE THE COOLER MID
LEVEL TEMPERATURES...700 MB TEMPERATURES 2-3C LOWER THIS
AFTERNOON...RESULTING IN A WEAKER CAP. A COLD FRONT SHOULD ARRIVE
ABOUT THE TIME OF MAX HEATING AS WELL. SHOWERS AND THUNDERSTORMS
SHOULD BE FAIRLY WIDESPREAD TODAY. WILL MENTION SMALL HAIL AND
GUSTY WINDS IN THE FORECAST. THERE IS THE POSSIBILITY FOR SEVERE
WEATHER...BUT CONFIDENCE IS NOT THAT HIGH IT WILL BE WIDESPREAD.
ONCE THE COLD FRONT MOVES THROUGH THIS EVENING...WEAK HIGH PRESSURE
SHOULD TAKE OVER FOR WEDNESDAY. LOWER TEMPERATURES AND LESS HUMID
AIR SHOULD BE A BIT OF A CHANGE FROM THE PAST TWO DAYS.
DROPPED THE AIR STAGNATION ADVISORY FOR HILLSBOROUGH COUNTY FOR NOW.
FOR TEMPERATURES...USED A BLEND OF THE MOS TEMPERATURES TO TWEAK THE
PREVIOUS FORECAST.
&&
.TAUNTON DOPPLER RADAR...
THE TAUNTON DOPPLER RADAR HAS BEEN TAKEN OUT OF SERVICE FOR A MAJOR
SOFTWARE AND SYSTEM UPGRADE. THE RADAR WILL REMAIN OUT OF SERVICE
UNTIL THURSDAY
THE DOPPLER RADARS IN ALBANY AND UPTON (BROOKHAVEN) NEW YORK...AS
WELL AS GRAY MAINE CAN BE USED TO COVER OUR REGION. WE APOLOGIZE
FOR THE INCONVENIENCE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
...HEAT AND HUMIDITY QUICKLY RETURN THU AND CONTINUE INTO FRI...
LESS HUMID WX WED QUICKLY MOVES OFSHR WED NGT AS WRM AIR ALOFT
BEGINS TO SURGE NEWD INTO NEW ENGLAND. THIS TRANSITION MAY LEAD TO
SCATTERED SHOWERS LATE WED NGT INTO THU AM. BY MIDDAY THU...WRMFNT
MVS THRU THE RGN WITH SUMMER HEAT AND HUMIDITY RETURNING BACK INTO
NEW ENGLAND. TEMPS WILL SOAR BACK INTO THE 80S AND DEW POINTS WELL
INTO THE 60S.
PREFRONTAL TROF MAY TRIGGER SHOWERS AND TSTMS THU AFTN. LOCALLY
HEAVY RN POSSIBLE...AS BOTH GFS AND NAM INDICATE GD MSTR POOLING AS
PWS SURGE TOWARD 2.0. RISK OF SHOWERS AND TSTMS CONTINUE FRI AS
CDFNT APPROACHES FROM THE NW.
NAM APPEARS TO BE AN OUTLIER FRI...AS IT/S MORE AGGRESSIVE AND
FASTER WITH FROPA. THIS APPEARS LINKED TO THE NAM MVG THE POLAR LOW
FARTHER SE INTO ONTARIO AND QUEBEC...ALLOWING GD HGHT FALLS. SLOWER
AND FARTHER NE SOLUTION OF THE GFS HAS SUPPORT FROM 00Z UKMET AND
CMC GLOBAL...WHICH SEEMS REASONABLE GIVEN THE LACK OF AMPLITUDE IN
NRN STREAM. THEREFORE...WE PREFER THE 00Z GFS/UKMET AND CMC GLOBAL
SOLUTION FOR FRI. CURRENT FCST/DATABASE REFLECTS THIS WELL WITH
30-60% POPS ACRS THE AREA. THUS...LITTLE CHANGE TO OUR CURRENT FRI
FCST.
FOR THE WEEKEND...HOW FAR SOUTH POLAR LOW TRACKS AND CORRESPONDING
HEIGHT FALLS WILL DETERMINE WHEN AND HOW FAR SOUTH FRONTAL BOUNDARY
SHIFTS. 00Z GFS IS THE SLOWEST OF THE GUID MVG THE BNDRY
OFSHR...WHILE THE 00Z CMC GLOBAL/UKMET AND 12Z/19TH ECMWF BRING
POLAR LOW FARTHER SE...ALLOWING SFC FNT TO MOVE OFSHR SAT (ALBEIT
NOT VRY FAR OFSHR). THUS...WL HOLD WKND FCST AS IS AND LET DAYSHIFT
REVIEW ENS FOR ANY FCST CHANGES.
&&
.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TODAY AND TONIGHT. THE EXCEPTIONS
THIS MORNING WILL BE THE CT RIVER VALLEY WHERE PATCHY FOG RESULTING
IN IFR VISIBILITY AND CEILINGS...AND AROUND CAPE COD AND THE ISLANDS
WHERE SOME MARINE STRATUS HAS FORMED ALSO RESULTING IN IFR CEILINGS
BUT MVFR VISIBILITY IN HAZE. ISOLATED THUNDERSTORMS MOVING ACROSS
CAPE COD WILL ALSO POSE A CONCERN FOR AVIATION THIS MORNING.
THE BIGGER FISH TO FRY WILL BE CONVECTION AHEAD OF A COLD FRONT THIS
AFTERNOON. EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
EARLY THIS AFTERNOON ACROSS THE WESTERN HALF OF SOUTHERN NEW
ENGLAND...THEN MARCH INTO THE EASTERN HALF LATE THIS AFTERNOON AND
EVENING.
PLEASE SEE THE TAFS FOR THE LATEST TIMING.
&&
.MARINE...
KEPT THE SMALL CRAFT ADVISORY INTACT FOR MOST OF THE SOUTH COASTAL
WATERS...BUT DROPPED IT ACROSS THE WATERS FROM THE MERRIMACK RIVER
TO PROVINCETOWN AND CAPE COD BAY WHERE LATEST OBSERVATIONS SHOW IT
IS NOT WARRANTED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE A
CONCERN FOR THE NEAR COASTAL WATERS LATE HIS AFTERNOON AND EVENING.
WINDS AND SEAS DROP OFF LATER TONIGHT BEHIND A COLD FRONT...SO WILL
KEEP THE SMALL CRAFT ADVISORY FOR THE OUTER SOUTH COASTAL WATERS.
BY WED NGT WNDS WILL SHIFT TO S-SW AND THEN PICKUP TO 15-20 KT THU
AFTN INTO FRI. SEAS WL LKLY RESPOND BY CLIMBING TO 4-6 FT THU AND
FRI...THEN BEGIN TO SUBSIDE AS FNTL BNDRY MVS INTO THE AREA AND WKNS
THE PGRAD AND ASSOCIATED SFC WNDS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ232-235-237-250 UNTIL 6 PM
TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 5 AM WEDNESDAY.
&&
SHORT TERM...BELK
LONG TERM...NOCERA
AVIATION...BELK
MARINE...BELK/NOCERA
RADAR UPDATE...FRANKHazardous weather outlook, Jun 20, 5:29 AM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 529 AM EDT TUE JUN 20 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-210900- BARNSTABLE-BLOCK ISLAND-BRISTOL-CENTRAL MIDDLESEX COUNTY-CHESHIRE- DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NEWPORT-NORTHERN BRISTOL- NORTHERN WORCESTER-NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-WASHINGTON- WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK- WESTERN PLYMOUTH-WINDHAM- 529 AM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...MOST OF MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AS A COLD FRONT APPROACHES NEW ENGLAND. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONTAL SYSTEM OSCILLATING NORTH AND SOUTH THROUGH THE REGION THURSDAY THROUGH SATURDAY IS EXPECTED TO BRING AT LEAST TWO PERIODS OF STRONG THUNDERSTORMS TO THE REGION WITH THE POTENTIAL FOR FLOODING RAINS...LIGHTNING STRIKES AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON ALONG WITH SKYWARN OFFICE SUPPORT FOR SEVERE THUNDERSTORM POTENTIAL. ANZ230>237-250-254-255-270-210900- BLOCK ISLAND SOUND-BOSTON HARBOR-BUZZARDS BAY-CAPE COD BAY- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-NANTUCKET SOUND-NARRAGANSETT BAY-RHODE ISLAND SOUND- VINEYARD SOUND- WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM- 529 AM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SOUTHERN NEW ENGLAND ATLANTIC COASTAL WATERS. SHOWERS AND SCATTERED THUNDERSTORMS WILL IMPACT THE WATERS EARLY THIS MORNING FROM BUZZARDS BAY EAST INTO CAPE COD BAY THROUGH 7 AM. THEREAFTER...SHOWERS AND THUNDERSTORMS WILL PUSH OFFSHORE. BY THIS AFTERNOON...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP. THE STRONGEST STORMS MAY CONTAIN WIND GUSTS TO 50 KT AND LARGE HAIL. THE HIGHEST RISK FOR STRONG STORMS TODAY WILL BE FROM CAPE ANN SOUTH TO CAPE COD BAY...WITH LESS OF A RISK ACROSS THE WATERS OF RHODE ISLAND AND SOUTH COASTAL MASSACHUSETTS. BOATERS ARE ENCOURAGED TO GET BACK INTO PORT BY NOON. NOCERA
In the hours before
Special weather statement, Jun 20, 4:39 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 439 AM EDT TUE JUN 20 2006 CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-201700- CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA- EASTERN PLYMOUTH MA-HARTFORD CT-NORTHERN BRISTOL MA- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA- SUFFOLK MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH- WESTERN ESSEX MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA-WESTERN KENT RI-WESTERN NORFOLK MA- WESTERN PLYMOUTH MA-WINDHAM CT- 439 AM EDT TUE JUN 20 2006 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF SOUTHERN NEW ENGLAND. THIS INCLUDES THE CITIES OF BOSTON... PROVIDENCE...HARTFORD...SPRINGFIELD...WORCESTER...MANCHESTER... NASHUA AND ADJACENT TOWNS. ANOTHER DAY OF SUMMER HEAT AND HUMIDITY WILL COMBINE WITH AN APPROACHING COLD FRONT TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SOME THUNDERSTORMS MAY PRODUCE TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THIS WOULD RESULT IN MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR VISIT OUR WEB SITE AT WWW.WEATHER.GOV/BOSTON FOR FURTHER DETAILS AND UPDATES. NOCERA/BELK
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:42 AM EDT | Special Marine Warning | BOX | 52 days | |
| Jun 20, 12:15 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 60 min |
| Jun 20, 1:20 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 40 min |
| Jun 20, 3:14 PM EDT | Special Marine Warning | BOX | 51 days | |
| Jun 20, 5:32 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 43 min |
| Jun 20, 5:51 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 54 min |
| Jun 20, 6:58 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 62 min |
| Jun 20, 7:49 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 41 min |
| Jun 20, 7:53 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 52 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.